Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Acute Kidney Injury Due to Systemic Absorption of Antibiotics Impregnated in a Bone Cement Spacer

An Underrecognized Complication of a Common Intervention

Nakasone, Trisha S. PharmD*; Multani, Ashrit MD†‡; Chary, Aarthi MD†‡; Renault, Cybele A. MD†‡; Winslow, Dean L. MD†‡

Infectious Diseases in Clinical Practice: September 2018 - Volume 26 - Issue 5 - p 291–293
doi: 10.1097/IPC.0000000000000575
Case Reports
Buy

We report a case of acute kidney injury due to systemic absorption of tobramycin, gentamicin, and vancomycin from an antibiotic-impregnated cement spacer placed during revision of an infected total knee arthroplasty. The continual systemic antibiotic absorption and resultant nephrotoxicity required spacer removal, with subsequent improvement in renal function.

Acute kidney injury may occur due to systemic absorption of tobramycin, gentamicin, and vancomycin from antibioticimpregnated cement spacers placed during revision of infected total knee arthroplasties. The continual systemic antibiotic absorption and resultant nephrotoxicity may require spacer removal for subsequent improvement in renal function.

From the *Department of Pharmacy, Veterans Affairs Palo Alto Health Care System, Palo Alto;

Division of Infectious Diseases and Geographic Medicine, Stanford University School of Medicine, Stanford; and

Department of Medicine, Veterans Affairs Palo Alto Health Care System, Palo Alto, CA.

Correspondence to: Trisha S. Nakasone, PharmD, Veterans Affairs Palo Alto Health Care System, 3801 Miranda Ave (119), Palo Alto, CA. E-mail: trisha.nakasone@va.gov.

The authors have no funding or conflicts of interest to disclose.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.